Jo Wollacott, a mother of two from the United Kingdom, just wasn’t herself anymore. She began having some incredibly strange symptoms, and doctors were pretty convinced that she was on drugs.
“I was also in hospital for a few days with hallucinations — I did not know what was going on,” she explained. “Doctors could not work out what was wrong with me. They did not know what medication to put me on.”
In addition to the hallucinations she was suffering from, Wollacott was dealing with some serious nausea and had broken out in hives. All signs pointed to her being on drugs, but all of her blood work came back negative.
While this was all going on, her life began falling apart at the seams. She broke up with her boyfriend, wound up being out of work due to being so sick, and she was left with no choice but to sell her home. Wollacott was at a loss, but she would finally get to the bottom of things when she received a letter home from her son’s school.
The letter was warning parents about the toxic effects of jequirity bean bracelets, which she had just so happened to order online for herself and started wearing when her symptoms began.
“The letter had a picture of my bracelet on. When I got the warning letter, I came home and got the bracelet and realized how long I’d been wearing it for,” Wollacott says. “I couldn’t believe it. When I found out hallucinations were part of the side effects of the bead poisoning, I started to piece things together.”
Little Things explains why these so-called ‘love beads’ are causing so many problems.
While the beads may look pretty, they are derived from the deadly seed of the Peruvian plant abrus precatorious. The seed contains the toxin abrin, which can kill in doses as small as 3 micrograms. Similar to ricin, abrin is banned under the Terrorism Act, since it can be used in chemical warfare.
Needless to say, you would be wise to follow the lead of Wollacott and stay as far away from these beads as possible. You can check out some more details on her incredible story in the clip below.